Virginia, 2020Flash Flooding in Virginia, September 9, 2020
September 9, 2020 · NWS AKQ · 20 events in 4 counties and zones
Areas of rain and scattered thunderstorms associated with a coastal trough of low pressure produced heavy rain which caused flash flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Areas of rain and scattered thunderstorms associated with a coastal trough of low pressure produced heavy rain which caused flash flooding across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 9, 5:45 AM EST, 8 minutes earlier.
Area forecast discussion, Sep 9, 5:45 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
645 AM EDT Wed Sep 9 2020
.SYNOPSIS...
A coastal trough currently off the coastal Carolinas pushes
inland today. This will result in increased clouds and numerous
showers to gradually return to the region. A boundary approaches
the local area from the north Thursday night and crosses part
of the local area during the day on Friday. That front stalls
over the region for the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 540 AM EDT Wednesday...
Increased PoPs about 10-30% across the FA for this morning as
SHRAs from the SE spread over the FA. Pockets of moderate/heavy
rain poss w/ these SHRAs (as well any SHRAs/stms later today).
Previous discussion:
Wx conditions didn't deteriorate too much across the local
Tue...however...a (prolonged?) period of unsettled/wet wx does
begin today. Hi pres remains from the wrn Atlantic to the gulf
states while a strong trough dives through the Rockies. Would
think we'd have typical late Summer wx but moisture will
continue to increase from the SE as weak sfc lo pres approaches
the coastal Carolinas...tracking NW into the weakness of the
area of hi pres. Lower clouds have arrived over most of the FA
attm w/ exception to areas N and NW. Initially...SHRAs will be
spreading NNW across NE NC into SE VA this morning. By this
afternoon...SHRAs will become more widespread...ISOLD tstms are
poss but instability will be generally limited (mainly confined
to SE VA-NE NC). Locally heavy rain is poss as PW's rise to aoa
2". While we've dried out some since the heavy rain events in
early August (and FFGs are generally 2-3"/1 hour and 3-5"/3
hours)...a few instances of urban/poor drainage flooding may
occur later today. Will mention potential HWO.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
As of 230 AM EDT Wednesday...
While some diurnal "weakening" of pcpn coverage is expected
tonight...at least SCT SHRAs (some w/ heavy downpours?) are
likely to persist. Otw...mostly cloudy-overcast and humid w/
lows in the u60s-l70s (except m70s in parts of SE VA/NE NC).
The unsettled pattern with SCT-numerous SHRAs/ISOLD tstms
continues through the end of the week (highest coverage from
early aftn through evening each day). PoPs generally range from
50-70% on Thu. Local heavy rain will be poss again. Will keep
that mention is HWO. Highs Thu mainly in the l80s (m80s far
S-SE). Humid Muggy Thu night w/ ISOLD-SCT SHRAs continuing. Lows
generally range from 70-75F. The strong cold front that is
currently stretching from the ern Great Lakes-srn Plains slowly
crosses the local area (from the NNW) Fri...but weakens some as
it does so. Little or no noticeable clearing/drying is expected
w/-behind the front. PoPs Fri 30-40% N...50-70% S. Highs in the
u70s-around 80F N to 80-85F S.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 345 PM EDT Tuesday...
This weekend into early next week remains unsettled with a boundary
sitting nearby. This, along with a series of shortwaves moving
across the northeast will keep the chance of showers/storms in
the forecast each day. A cold front crosses the area late Monday
into early Tuesday, which will bring some drier wx to the area
through mid week. High temps will be near normal to slightly
below normal ranging from the upper 70s to lower 80s. Generally
humid conditions will keep low temps above normal ranging from
the mid to upper 60s with around 70 close to the coast.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 645 AM EDT Wednesday...
Lower CIGS continue to creep inland/NW as onshore flow persists.
BKN-OVC MVFR CIGs will generally prevail through the 12Z TAF
forecast period...w/ IFR CIGs poss...esp SE VA-NE NC. ISOLD-SCT
SHRAS are slow to spread NNW from the coastal Carolinas this
morning. More widespread coverage of SHRAs and even poss ISOLD
tstms midday into this evening. Coverage of pcpn most likely
diminishes somewhat tonight...but MVFR/IFR stratus is expected
to persist across the terminals tonight. Widespread SHRAs...and
possible ISOLD afternoon/evening tstms are expected on Thu and
Fri w/ potential fog/stratus during the morning hours. BKN-OVC
clouds and high PoPs will remain through the weekend.
&&
.MARINE...
As of 430 AM EDT Wednesday...
Surface high pressure is located across the Canadian Maritime
and is move east early this morning. However, the high pressure
ridge axis still extended southwestward across in the Mid-
Atlantic states. An inverted trough, that is located just
offshore of the VA and NC coast, is tracking west towards the
coast as well. This is resulting in an ENE wind of 10-15 kt,
with ENE 15-20 kt across the southern Chesapeake Bay and lower
James River. There won't be much change in the pressure field
as the sfc trough slowly moves onshore today. Once the axis of
the trough moves inland late Wednesday night, the pressure
gradient will weaken and winds will become E 5-10 kt from
Thursday morning to Friday morning. Seas will build to 4 to 5 ft
during the day on Wednesday, waves in the bay will be 2 to 3 ft
(around 4 ft at the mouth of the bay). Seas and waves will
slowly subside by Thursday. SCA may be needed for waves/seas
Wednesday afternoon for the mouth of the bay, and for the ocean
south of Cape Charles.
The center of a sfc high pressure will track along the
U.S./Canada border Friday into Saturday. As the center of high
pressure tracks to the north of the region this weekend, NNE
winds will increase to 20-25 kt across coastal water. Seas will
likely build to 6-7 ft and waves to around 4 ft. SCA will
likely be need for most of our coastal waters over the weekend.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 1 AM EDT Thursday for ANZ634.
Small Craft Advisory until 10 PM EDT this evening for ANZ632-
638.
Small Craft Advisory from 1 PM this afternoon to 1 AM EDT
Thursday for ANZ654-656-658.
&&
SYNOPSIS...ERI
NEAR TERM...ALB
SHORT TERM...ALB/ERI
LONG TERM...CMF
AVIATION...ALB
MARINE...CPHazardous weather outlook, Sep 9, 4:04 AM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
504 AM EDT Wed Sep 9 2020
MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-100915-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
504 AM EDT Wed Sep 9 2020
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Scattered to numerous showers and isolated mainly afternoon and
evening thunderstorms are expected today. Locally heavy rainfall from
the showers and storms could result in a few instances of urban or
poor drainage flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Numerous showers and isolated thunderstorms are expected each day
through at least the end of the week. Locally heavy rainfall from
the showers and storms could result in a few instances of urban or
poor drainage flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-VAZ098-100915-
Eastern Currituck-Virginia Beach-
504 AM EDT Wed Sep 9 2020
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Scattered to numerous showers and isolated mainly afternoon and
evening thunderstorms are expected today. Locally heavy rainfall from
the showers and storms could result in a few instances of urban or
poor drainage flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Numerous showers and isolated thunderstorms are expected each day
through at least the end of the week. Locally heavy rainfall from the
showers and storms could result in a few instances of urban or poor
drainage flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-100915-
Maryland Beaches-Accomack-Northampton-
504 AM EDT Wed Sep 9 2020
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Scattered to numerous showers and isolated mainly afternoon and
evening thunderstorms are expected today. Locally heavy rainfall from
the showers and storms could result in a few instances of urban or
poor drainage flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Numerous showers and isolated thunderstorms are expected each day
through at least the end of the week. Locally heavy rainfall from the
showers and storms could result in a few instances of urban or poor
drainage flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 9, 5:05 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
605 AM EDT WED SEP 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 1 SSE SMITHFIELD 36.97N 76.61W
09/09/2020 M3.50 INCH ISLE OF WIGHT VA NWS EMPLOYEE
&&Flash Flood, Isle of Wight
- When
- September 9, 5:53 AM EST to 12:00 PM EST
- Where
- Isle of Wight County, 1.79 mi WSW of Smithfield to 2.05 mi WSW of Smithfield
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.970, -76.660
Multiple roadways were impassable due to flash flooding, with several roads washed out across portions of the county.
Flash Flood, Isle of Wight
- When
- September 9, 6:00 AM EST to 12:00 PM EST
- Where
- Isle of Wight County, 1.8 mi ESE of Isle of Wight to 1.52 mi ESE of Isle of Wight
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.890, -76.670
Portions of Bob White Road were washed out.
Flash Flood, Isle of Wight
- When
- September 9, 6:00 AM EST to 12:00 PM EST
- Where
- Isle of Wight County, 1.49 mi SSE of Magnet to 1.24 mi SE of Magnet
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 36.960, -76.690
Route 620 was flooded in numerous locations from Raceway Road to Route 258. Also, numerous vehicles were stranded.
Flash Flood, Isle of Wight
- When
- September 9, 6:00 AM EST to 12:00 PM EST
- Where
- Isle of Wight County, 0.88 mi SW of Smithfield to 0.72 mi SSW of Smithfield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.970, -76.640
Great Spring Road was washed out. At least one car and a home were flooded. Water rescues were reported.
Flash Flood, Isle of Wight
- When
- September 9, 6:12 AM EST to 12:00 PM EST
- Where
- Isle of Wight County, 1.38 mi S of Smithfield
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 36.960, -76.630
Car was submerged on Great Spring Road near Smithfield. Water up to 4 feet deep was reported in some places.
Flash Flood, Isle of Wight
- When
- September 9, 6:20 AM EST to 12:00 PM EST
- Where
- Isle of Wight County, 0.55 mi E of Smithfield to 1.57 mi SSE of Smithfield
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 36.980, -76.620
Route 620 was impassable due to high water.
Flash Flood, Isle of Wight
- When
- September 9, 6:30 AM EST to 12:00 PM EST
- Where
- Isle of Wight County, 0.88 mi NW of Isle of Wight to 0.94 mi NW of Isle of Wight
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.910, -76.710
Parking lot of the Isle of Wight county offices was flooded by over 2 feet of water. Some vehicles were flooded.
Flash Flood, Isle of Wight
- When
- September 9, 6:40 AM EST to 12:00 PM EST
- Where
- Isle of Wight County, 0.88 mi SE of Whitley to 0.91 mi SE of Whitley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -76.740
Windsor Elementary School was partially flooded.
Flash Flood, Surry
- When
- September 9, 8:00 AM EST to 12:00 PM EST
- Where
- Surry County, 0.55 mi E of Surry to 0.48 mi E of Surry
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.130, -76.840
High water was reported near the 11000 Block of Rolfe Highway.
Flash Flood, Isle of Wight
- When
- September 9, 9:00 AM EST to 12:00 PM EST
- Where
- Isle of Wight County, 0.88 mi NW of Isle of Wight to 0.86 mi NW of Isle of Wight
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.910, -76.710
Post office was flooded with 1 foot of water. Water was also flooding the gym of Isle of Wight Academy.
Flash Flood, Isle of Wight
- When
- September 9, 9:00 AM EST to 12:00 PM EST
- Where
- Isle of Wight County, 1.79 mi WSW of Magnet to 1.82 mi WSW of Magnet
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.970, -76.730
Comet Road in the vicinity of White House Road was flooded.
Flash Flood, Isle of Wight
- When
- September 9, 9:15 AM EST to 12:00 PM EST
- Where
- Isle of Wight County, 0.55 mi W of Isle of Wight
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.900, -76.710
Orbit Road was washed out due to flash flooding.
Flash Flood, Isle of Wight
- When
- September 9, 9:15 AM EST to 12:00 PM EST
- Where
- Isle of Wight County, 0.88 mi NW of Isle of Wight to 0.83 mi NW of Isle of Wight
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.910, -76.710
Route 258 was closed due to flash flooding.
Flash Flood, Southampton
- When
- September 9, 10:30 AM EST to 12:00 PM EST
- Where
- Southampton County, 1.38 mi S of Newsoms to 0.87 mi SSW of Newsoms
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.600, -77.120
Route 673 (Statesville Road) was closed due to flash flooding.
Flash Flood, Surry
- When
- September 9, 10:30 AM EST to 12:00 PM EST
- Where
- Surry County, 1.3 mi ENE of Bacons Castle to 1.6 mi ENE of Bacons Castle
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.110, -76.710
Route 650 in the vicinity of Route 628 was flooded and the road was closed.
Flash Flood, York
- When
- September 9, 10:30 AM EST to 1:00 PM EST
- Where
- York County, 0.69 mi S of Magruder to 0.86 mi S of Magruder
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.310, -76.680
Route 143 in southern York county in the vicinity of Interstate 64 ramp was flooded.
Flash Flood, Southampton
- When
- September 9, 2:51 PM EST to 5:15 PM EST
- Where
- Southampton County, 2.16 mi NE of Shiloh to 2.09 mi NE of Shiloh
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.640, -77.170
Lane closures were reported on Route 35 due to flash flooding.
Flash Flood, Southampton
- When
- September 9, 2:58 PM EST to 5:15 PM EST
- Where
- Southampton County, 2.32 mi ENE of Adams Grove to 2.68 mi ENE of Adams Grove
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 36.690, -77.340
Observer reported water was flowing over Barhams Hill Road.
Flash Flood, Southampton
- When
- September 9, 4:57 PM EST to 5:15 PM EST
- Where
- Southampton County, 2.35 mi NNE of Shiloh to 2.75 mi NE of Shiloh
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.650, -77.180
Portion of Route 657 was closed due to flash flooding.
Flash Flood, Southampton
- When
- September 9, 4:59 PM EST to 5:15 PM EST
- Where
- Southampton County, 2.15 mi SSE of Drewryville to 1.84 mi SSE of Drewryville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.690, -77.290
Route 660 near Cedar View Road was closed due to standing water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Texas, September 9 to 10, 2020$1.0 million · 65 kt wind · 8 events
- Heavy Rain in Virginia, September 9 to 10, 202018 events
- Flash Flooding and Flood in Puerto Rico, September 9, 202013 events
- Flooding in Florida, September 9 to 10, 20206 events
- Waterspouts in Gulf of Mexico, September 9 to 10, 20204 events
- Waterspouts in South Atlantic Coastal Waters, September 9, 20203 events
- Flooding in Florida, September 9, 20203 events
- Winter Weather in Kansas, September 9, 20202 events
- Damaging Wind and Heavy Rain in Florida, September 9 to 10, 2020$500 · 2 events
- Wildfire in California, September 9 to 30, 20201 event
- Waterspout in South Atlantic Coastal Waters, September 9, 20201 event
- Flash Flood in South Carolina, September 9, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920861, 920862, 920864, 920865, 920866, 920867, 920868, 920869, 920870, 920871, 920872, 920873, 920874, 920875, 920877, 920879, 920880, 920881, 920882, 920883.